Taiwanese Journal of Mathematics

Multiplicity and Concentration of Solutions for Fractional Schrödinger Equations

Zu Gao, Xianhua Tang, and Wen Zhang

Full-text: Open access


In this paper, we study the following fractional Schrödinger equations\[  (-\Delta)^{\alpha}u + \lambda V(x)u  = f(x,u) + \mu \xi(x) |u|^{p-2}u, \quad x \in \mathbb{R}^{N},\]where $\lambda \gt 0$ is a parameter, $V \in C(\mathbb{R}^{N})$ and $V^{-1}(0)$ has nonempty interior. Under some mild assumptions, we establish the existence of two different nontrivial solutions. Moreover, the concentration of these solutions is also explored on the set $V^{-1}(0)$ as $\lambda \to \infty$. As an application, we also give the similar results and concentration phenomenons for the above problem with concave and convex nonlinearities.

Article information

Taiwanese J. Math., Volume 21, Number 1 (2017), 187-210.

First available in Project Euclid: 1 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R11: Fractional partial differential equations 58E30: Variational principles

fractional Schrödinger equations variational methods concave-convex nonlinearities concentration


Gao, Zu; Tang, Xianhua; Zhang, Wen. Multiplicity and Concentration of Solutions for Fractional Schrödinger Equations. Taiwanese J. Math. 21 (2017), no. 1, 187--210. doi:10.11650/tjm.21.2017.7147. https://projecteuclid.org/euclid.twjm/1498874563

Export citation


  • A. Ambrosetti, H. Brezis and G. Cerami, Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal. 122 (1994), no. 2, 519–543.
  • G. Autuori and P. Pucci, Elliptic problems involving the fractional Laplacian in $\mb{R}^{N}$, J. Differential Equations 255 (2013), no. 8, 2340–2362.
  • T. Bartsch, A. Pankov and Z.-Q. Wang, Nonlinear Schrödinger equations with steep potential well, Commun. Contemp. Math. 3 (2001), no. 4, 549–569.
  • T. Bartsch and Z. Q. Wang, Existence and multiplicity results for some superlinear elliptic problems on $\mb{R}^{N}$, Comm. Partial Differential Equations 20 (1995), no. 9-10, 1725–1741.
  • C. Brändle, E. Colorado, A. de Pablo and U. Sánchez, A concave-convex elliptic problem involving the fractional Laplacian, Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), no. 1, 39–71.
  • X. Cabré and Y. Sire, Nonlinear equations for fractional Laplacians, I: Regularity, maximum principles, and Hamiltonian estimates, Ann. Inst. H. Poincaré Anal. Non Linéaire 31 (2014), no. 1, 23–53.
  • ––––, Nonlinear equations for fractional Laplacians II: Existence, uniqueness, and qualitative properties of solutions, Trans. Amer. Math. Soc. 367 (2015), no. 2, 911–941.
  • L. Caffarelli, Surfaces minimizing nonlocal energies, Atti Acad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 20 (2009), no. 3, 281–299.
  • L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7-9, 1245–1260.
  • L. Caffarelli and J. L. Vazquez, Nonlinear porous medium flow with fractional potential pressure, Arch. Ration. Mech. Anal. 202 (2011), no. 2, 537–565.
  • X. Chang, Ground state solutions of asymptotically linear fractional Schrödinger equations, J. Math. Phys. 54 (2013), no. 6, 061504, 10 pp.
  • X. Chang and Z.-Q. Wang, Nodal and multiple solutions of nonlinear problems involving the fractional Laplacian, J. Differential Equations 256 (2014), no. 8, 2965–2992.
  • P. Chen, X. He and X. H. Tang, Infinitely many solutions for a class of fractional Hamiltonian systems via critical point theory, Math. Methods Appl. Sci. 39 (2016), no. 5, 1005–1019.
  • J. Chen and X. H. Tang, Infinitely many solutions for boundary value problems arising from the fractional advection dispersion equation, Appl. Math. 60 (2015), no. 6, 703–724.
  • M. Cheng, Bound state for the fractional Schrödinger equation with unbounded potential, J. Math. Phys. 53 (2012), no. 4, 043507, 7 pp.
  • E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractioal Sobolev spaces, Bull. Sci. Math. 136 (2012), no. 5, 521–573.
  • Y. Ding and A. Szulkin, Bound states for semilinear Schrödinger equations with sign-changing potential, Calc. Var. Partial Differential Equations 29 (2007), no. 3, 397–419.
  • S. Dipierro, G. Palatucci and E. Valdinoci, Existence and symmetry results for a Schrödinger type problem involving the fractional Laplacian, Matematiche (Catania) 68 (2013), no. 1, 201–216.
  • P. Felmer, A. Quaas and J. Tan, Positive solutions of the nonlinear Schrödinger equation with the fractional Laplacian, Proc. Roy. Soc. Edinburgh Sect. A 142 (2012), no. 6, 1237–1262.
  • B. Guo and D. Huang, Existence and stability of standing waves for nonlinear fractional Schrödinger equations, J. Math. Phys. 53 (2012), no. 8, 083702, 15 pp.
  • N. Laskin, Fractional Schrödinger equation, Phys. Rev. E (3) 66 (2002), no. 5, 056108, 7 pp.
  • P.-L. Lions, The concentration-compactness principle in the calculus of variations: The local compact case, part I, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), no. 2, 109–145.
  • P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics 65, American Mathematical Society, Providence, RI, 1986.
  • S. Secchi, Ground state solutions for nonlinear fractional Schrödinger equations in $\mb{R}^{N}$, J. Math. Phys. 54 (2013), no. 3, 031501, 17 pp.
  • ––––, Perturbation results for some nonlinear equations involving fractional operators, Differ. Equ. Appl. 5 (2013), no. 2, 221–236.
  • ––––, On fractional Schrödinger equations in $\mb{R}^{N}$\! without the\! Ambrosetti-Rabinowitz codition, Topol. Methods Nonlinear Anal. 47 (2016), no. 1, 19–41.
  • R. Servadei and E. Valdinoci, Mountain pass solutions for non-local elliptic operators, J. Math. Anal. Appl. 389 (2012), no. 2, 887–898.
  • ––––, Variational methods for non-local operators of elliptic type, Discrete Contin. Dyn. Syst. 33 (2013), no. 5, 2105–2137.
  • X. Shang and J. Zhang, Ground states for fractional Schrödinger equations with critical growth, Nonlinearity 27 (2014), no. 2, 187–207.
  • ––––, Concentrating solutions of nonlinear fractional Schrödinger equation with potentials, J. Differential Equations 258 (2015), no. 4, 1106–1128.
  • X. Shang, J. Zhang and Y. Yang, On fractional Schrödinger equation in $\mb{R}^{N}$ with critical growth, J. Math. Phys. 54 (2013), no. 12, 121502, 20 pp.
  • L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math. 60 (2007), no. 1, 67–112.
  • J. Tan, The Brezis-Nirenberg type problem involving the square root of the Laplacian, Calc. Var. Partial Differential Equations 42 (2011), no. 1-2, 21–41.
  • J. Tan, Y. Wang and J. Yang, Nonlinear fractional field equations, Nonlinear Anal. 75 (2012), no. 4, 2098–2110.
  • X. H. Tang, Non-Nehari manifold method for asymptotically periodic Schrödinger equations, Sci. China Math. 58 (2015), no. 4, 715–728.
  • ––––, Non-Nehari manifold method for asymptotically linear Schrödinger equation, J. Aust. Math. Soc. 98 (2015), no. 1, 104–116.
  • ––––, Ground state solutions of Nehari-Pankov type for a superlinear Hamiltonian elliptic system on $\mb{R}^{N}$, Canad. Math. Bull. 58 (2015), no. 3, 651–663.
  • K. Teng, Multiple solutions for a class of fractional Schrödinger equations in $\mb{R}^{N}$, Nonlinear Anal. Real World Appl. 21 (2015), 76–86.
  • M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications 24, Birkhäuser Boston, Boston, MA, 1996.
  • W. Zhang, X. H. Tang and J. Zhang, Infinitely many radial and non-radial solutions for a fractional Schrödinger equation, Comput. Math. Appl. 71 (2016), no. 3, 737–747.
  • J. Zhang, X. H. Tang and W. Zhang, Infinitely many solutions of quasilinear Schrödinger equation with sign-changing potential, J. Math. Anal. Appl. 420 (2014), no. 2, 1762–1775.
  • H. Zhang, J. Xu and F. Zhang, Existence and multiplicity of solutions for superlinear fractional Schrödinger equations in $\mb{R}^{N}$, J. Math. Phys. 56 (2015), no. 9, 091502, 13 pp.